Kansas, 2010High Wind in Kansas, May 24, 2010
May 24, 2010 · NWS GLD · 1 event in 1 county or zone
An area of low pressure strengthened over northeast Colorado, resulting in very strong southerly surface winds across the area. Numerous wind gusts of 60 to 70 mph were reported along with minor tree and sign damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure strengthened over northeast Colorado, resulting in very strong southerly surface winds across the area. Numerous wind gusts of 60 to 70 mph were reported along with minor tree and sign damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 11:33 AM CST, 27 minutes earlier.
Area forecast discussion, May 24, 11:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1133 AM MDT MON MAY 24 2010
.DISCUSSION...
326 AM MDT MON MAY 24 2010
THE 09Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER CENTRAL COLORADO.
A LARGE UPPER TROUGH CAN BE SEEN ON WATER VAPOR IMAGERY OVER THE
WESTERN CONUS. KGLD RADAR WAS QUIET FOR NOW.
SEVERAL SHORTWAVES WILL SWING THROUGH THE FORECAST AREA THROUGH
WED. THE STRONGEST ENERGY WILL IMPACT THE FA TODAY/TONIGHT.
CAPE OF 2200 J/KG WILL HELP STORMS FIRE ALONG THE DRYLINE WHICH
WILL THEN MOVE EAST ACROSS NORTHWEST KANSAS THIS
AFTERNOON/TONIGHT. HIGH CHANCE POPS LOOK GOOD FOR THIS EVENT. THE
ATMOSPHERE WILL STABILIZE SOME BEHIND THE FRONT DURING THE DAY
TUESDAY. POPS WILL BE NIL FOR TUESDAY SINCE THERE APPEARS TO BE NO
SHORTWAVE ENERGY COMING THROUGH. BY TUESDAY NIGHT ANOTHER WAVE
WILL MOVE THROUGH IN SOUTHWEST FLOW PROVIDING CHANCE POPS. ONE
MORE WAVE WILL AFFECT THE AREA ON WEDNESDAY WITH QUIET WEATHER WED
NIGHT BEHIND THE EXITING WAVE.
THE WIND ADVISORY STILL LOOKS GOOD AS THE SURFACE PRESSURE
GRADIENT TIGHTENS UP TODAY. THIS ADVISORY WILL COVER THE ENTIRE
FA. SEE DETAILS BELOW.
MAX TEMPERATURES WILL STILL BE WARM TODAY BUT WILL FALL OFF A FEW
DEGREES BEHIND THE FRONT ON TUE/WED. MIN TEMPERATURES WILL BE IN
THE 40S/50S.
FS
&&
.AVIATION...
1122 AM MDT MON MAY 24 2010
FOR THE 18Z TAF...PRIMARY AVIATION CONCERN THROUGH THE TAF PERIOD
WILL BE POTENTIAL FOR SEVERE CONVECTION WHICH COULD IMPACT BOTH
TERMINALS THIS AFTERNOON AND EVENING. SEVERAL ATTEMPTS AT
CONVECTION JUST SOUTH OF KGLD HAVE RAPIDLY DIMINISHED DUE TO
STRONG SHEAR OVERPOWERING THE STORM. STRONG SOUTHERLY WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE THROUGH THIS
EVENING. A COLD FRONT WILL MOVE THROUGH BOTH TERMINALS TONIGHT
WITH WINDS SHIFTING TO THE NORTHWEST. WINDS BECOME EASTERLY AFTER
15Z TOMORROW.
FOLTZ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ001-013.
WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ002>004-014>016-027>029-041-042.
NE...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
NEZ079-080.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ081.
CO...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.
&&Hazardous weather outlook, May 24, 10:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON MAY 24 2010
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON MAY 24 2010 /1145 AM CDT MON MAY 24 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
COLORADO AND SOUTHWEST KANSAS BY LATE THIS MORNING. AS THE DAY
PROGRESSES...THESE STORMS WILL MOVE NORTHWARD INTO THE TRI-STATE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
BUT TORNADOES WILL ALSO BE POSSIBLE THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY. SOME OF THE
STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. OF COURSE
DANGEROUS LIGHTNING OCCURS WITH EVERY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 24, 11:26 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1126 AM MDT MON MAY 24 2010
COZ092-KSZ027-041-241800-
CHEYENNE COUNTY-GREELEY-WALLACE-
1126 AM MDT MON MAY 24 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
WALLACE COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST
CENTRAL KANSAS...
AT 1122 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 15 MILES NORTHEAST OF
SHERIDAN LAKE...OR 18 MILES NORTHWEST OF HORACE...AND MOVING NORTH AT
55 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
FOLTZ
Local storm report, May 24, 11:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM NON-TSTM WND GST JOES 39.65N 102.68W
05/24/2010 M60 MPH YUMA CO MESONET
&&
DTHEDELocal storm report, May 24, 11:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1146 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM HAIL 5 SSW WESKAN 38.79N 102.00W
05/24/2010 E1.75 INCH WALLACE KS PUBLIC
&&
MENTZERLocal storm report, May 24, 11:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1151 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM NON-TSTM WND GST FLAGLER 39.29N 103.07W
05/24/2010 M59 MPH KIT CARSON CO MESONET
&&
DTHEDELocal storm report, May 24, 11:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1152 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 6 SE ARAPAHOE 38.79N 102.09W
05/24/2010 E1.25 INCH CHEYENNE CO PUBLIC
&&
MENTZERLocal storm report, May 24, 11:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL 2 WSW WESKAN 38.85N 101.99W
05/24/2010 E2.00 INCH WALLACE KS LAW ENFORCEMENT
HAIL BROKE A TRACTOR WINDSHIELD
&&
MENTZERHigh Wind, Decatur
- When
- May 24, 12:00 PM CST to 3:00 PM CST
- Where
- Decatur forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
A 14-inch tree branch was blown down in Oberlin, falling onto power lines which resulted in a power outage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, May 24, 2010$5.0 million · EF1 · 40 events
- Tornadoes in South Dakota, May 24, 2010$301,000 · EF2 · 5 events
- Flash Flooding and Hail in Arkansas, May 24 to 27, 2010$4.6 million · 1 in hail · 25 events
- Tornadoes and Flash Flooding in North Dakota, May 24 to 28, 2010$215,000 · EF1 · 25 events
- High Wind in North Dakota, May 24 to 25, 2010$485,000 · 55 kt wind · 30 events
- Tornadoes and Hail in Nebraska, May 24, 2010$107,000 · EF0 · 57 events
- Tornadoes and Flash Flooding in Minnesota, May 24 to 25, 2010$352,000 · EF0 · 24 events
- Flash Flooding and Flooding in South Dakota, May 24 to 27, 2010$525,000 · 9 events
- Hail and Damaging Winds in Nebraska, May 24, 2010$72,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flood in Texas, May 24 to 25, 2010$56,000 · EF0 · 43 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2010$183,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Texas, May 24 to 25, 2010$200,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230802.